Iowa, 2008

Hail in Iowa, July 11, 2008

July 11, 2008 · NWS OAX · 1 event in 1 county or zone

A cold front that moved across the area kicked off a relatively small complex of severe thunderstorms over east central and southeast Nebraska and southwest Iowa. Initially, as the front came through during the late afternoon hours, warm mid level temperatures limited coverage and strength of the activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front that moved across the area kicked off a relatively small complex of severe thunderstorms over east central and southeast Nebraska and southwest Iowa. Initially, as the front came through during the late afternoon hours, warm mid level temperatures limited coverage and strength of the activity. However, around sunset mid level cooling, aided by a weak upper level disturbance, helped increase the strength of convection that was developing above the cap just to the west of the area. These thunderstorms then tracked across the region and produced areas of damaging winds, mostly in southeast Nebraska, along with one report of large hail in western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 11, 12:53 PM CST, 10 hours 32 minutes earlier.

Area forecast discussion, Jul 11, 12:53 PM CST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT FRI JUL 11 2008

.DISCUSSION...
THE CHANCE FOR SEVERE THUNDERSTORMS TONIGHT IS THE PRIMARY FORECAST
CONCERN...WITH A MILD WEEKEND TO FOLLOW.

COLD FRONT WAS CONTINUING TO PROGRESS INTO NORTH CENTRAL NEBRASKA
THIS AFTERNOON WITH GUSTY SOUTH WINDS MAINTAINING LOW 70S DEW POINTS
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. A WEAK UPPER IMPULSE WAS
NOTED EXITING THE HIGH PLAINS WITH MID LEVEL ACCAS SHOWN ON VISIBLE
SATELLITE PICS PUSHING INTO CENTRAL NEBRASKA...AND SOME RETURNS
WERE STARTING TO SHOW UP ON AREA RADARS. MORNING SOUNDINGS AND
LATEST RUC ANALYSES WERE SHOWING STRONG CAP ACROSS MUCH OF OUR CWA
WITH 700 MB TEMPS IN THE 12-14C RANGE...BUT ACCAS AND ASSOCIATED
VIRGA MAY HELP ERODE CAP. ALSO SOME WEAKNESS IN THE CAP WAS SHOWN
OVER THE EASTERN CWA WHERE AXIS OF 3000-4000J/KG SBCAPES WERE
SHOWN IN RUC SHORT RANGE FORECASTS. NOT SEEING DEVELOPMENT THERE
JUST YET AS LOW LEVEL MOISTURE CONVERGENCE IS NON- EXISTENT...BUT
WILL HAVE TO WATCH THE AREA FROM FAR SOUTHEAST NEBRASKA THROUGH
OMAHA AND EAST FOR SOME POTENTIAL IGNITION THROUGH THE AFTERNOON.

MAIN FOCUS FOR STORMS WILL BE WITH THE COLD FRONT...WHICH IS
SCHEDULED TO ARRIVE IN THE NORTHWEST CWA LATER THIS AFTERNOON. NAM
AND RUC INDICATE FRONT SHOULD BE ALONG A WAYNE TO ALBION LINE BY 23Z
WITH STORMS BEGINNING JUST BEFORE. ACCAS TO THE WEST MAY FORETELL
WEAKER CAP MOVING OVERHEAD...SO COULD SEE SOME STORMS BEFORE THIS
TIME. SBCAPES ARE APPROACHING 4000 J/KG AHEAD OF THE FRONT FROM
CENTRAL NEBRASKA THROUGH NORTHEAST NEBRASKA...SO IF CAP DOES BREAK
WE SHOULD SEE STRONG UPDRAFTS. 0-6KM BULK SHEAR IS RELATIVELY
WEAK...LESS THAN 30 KTS...AND IS NOT EXPECTED TO INCREASE MUCH AT
ALL. SO PRIMARY CONVECTIVE MODE WILL BE SINGLE CELL STORMS WITH
THE POTENTIAL FOR HAIL AND DAMAGING MICROBURSTS INITIALLY. AS
FRONT CONTINUES ITS PROGRESS THROUGH THE CWA IN THE EVENING...WIND
THREAT WILL INTENSIFY IF STORMS CAN LINE UP ON THE FRONT AND TAKE
ADVANTAGE OF HIGH DOWNDRAFT CAPE AND LARGE TEMPERATURE/DEW POINT
SPREADS. HAVE CONTINUED CHANCE TO LIKELY POPS ALONG THE FRONT AS
IS PASSES THROUGH THE CWA THIS EVENING...BUT FRONT SHOULD BE
EXITING THE SOUTHERN CWA AROUND OR JUST PAST MIDNIGHT. WILL
MAINTAIN CHANCE POPS OVERNIGHT AS SEVERAL MID LEVEL IMPULSES RIDE
THROUGH SOUTHERN AND EASTERN NEBRASKA...BUT SEVERE THREAT SHOULD
BE CONFINED TO THE EVENING HOURS.

FRONT WILL BE SOUTH OF THE AREA ON SATURDAY...BUT CAN NOT RULE OUT A
MORNING SHOWER OR STORM IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. SURFACE HIGH PRESSURE WILL CLEAR SKIES FROM NORTH TO SOUTH ON
SATURDAY...BRINGING IN COOLER AND DRIER AIR. HIGHS ON SATURDAY
SHOULD ONLY REACH THE LOWER 80S IN MOST AREAS WITH DEW POINTS IN THE
50S. A RATHER COOL NIGHT SATURDAY NIGHT WITH CLEAR SKIES...LOW DEW
POINTS AND LIGHT WINDS. HAVE MOST LOWS IN THE 50S. SUNDAY SHOULD
ALSO BE PLEASANT WITH RELATIVELY LOW DEW POINTS...TEMPS IN THE
MIDDLE 80S AND MOSTLY SUNNY SKIES.

RETURN FLOW BEGINS SUNDAY NIGHT AS SURFACE HIGH SLIDES OFF TO THE
EAST. WEAK UPPER RIDGING WILL ALSO BEGIN...BRINGING A WARMER AND
CAPPED ATMOSPHERE TO THE PLAINS. HIGHS SHOULD CLIMB TOWARD 90 MONDAY
AND TUESDAY...THEN INTO THE 90S WEDNESDAY AND THURSDAY. WEAK
IMPULSES COULD TRIGGER A FEW STORMS TUESDAY THROUGH WEDNESDAY...BUT
WILL KEEP CHANCES FAIRLY LOW GIVEN WARM MID LEVEL TEMPERATURES. MORE
LIKELY TO SEE LATE NIGHT STORMS DEVELOPING ABOVE THE CAP ON NOSE OF
LOW LEVEL JET.

BETTER CHANCES FOR STORMS COME THURSDAY AND FRIDAY AS PER GFS AND
ECMWF FORECASTS. WEAK UPPER RIDGE IS BROKEN DOWN AS SHORT WAVES RIDE
THROUGH THE NORTHERN PLAINS...ALLOWING A COLD FRONT TO APPROACH THE
CWA THURSDAY. COOLER AIR ALOFT SHOULD ALLOW STORMS TO FIRE NEAR THE
FRONT THURSDAY...WITH THAT FRONT DRIFTING SOUTH THROUGH THE NIGHT
INTO FRIDAY.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

PREDOMINATE VFR CONDITIONS THROUGH THE PERIOD WITH OCNL MVFR
CONDITIONS 00Z-06Z AS SCT CONVECTION DEVELOPS ALONG A COLD FRONT
MOVING THROUGH THE AREA. WINDS SHIFTING TO THE NORTH BEHIND THE
FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/FOBERT
Hazardous weather outlook, Jul 11, 8:25 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
925 PM CDT FRI JUL 11 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
925 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA OVERNIGHT. THE STRONGEST STORMS ARE EXPECTED TO BE
SOUTH OF A LINE FROM ALBION TO HARLAN IOWA. THESE STORMS COULD
PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN.

A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THROUGH TONIGHT.

THUNDERSTORMS COULD LINGER ACROSS PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA THROUGH NOON SATURDAY...BUT SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA TUESDAY AND LAST
INTO THE END OF THE WEEK. LATER OUTLOOKS WILL ADDRESS THE CHANCE
FOR SEVERE WEATHER DURING THAT TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER OR
FLOODING THROUGH TONIGHT.

MILLER

In the hours before

Local storm report, Jul 11, 9:29 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     STAPLEHURST             40.97N 97.17W
07/11/2008  E60 MPH          SEWARD             NE   LAW ENFORCEMENT

            ALSO 40 TO 50 MPH GUSTS IN SEWARD.

&&

DEWALD
Local storm report, Jul 11, 9:30 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1030 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     TOBIAS                  40.42N 97.34W
07/11/2008  E70.00 MPH       SALINE             NE   TRAINED SPOTTER

&&

MILLER
Local storm report, Jul 11, 9:38 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     WESTERN                 40.39N 97.20W
07/11/2008  E60 MPH          SALINE             NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jul 11, 10:17 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1117 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
07/11/2008  M68 MPH          LANCASTER          NE   ASOS

&&

DEWALD
Local storm report, Jul 11, 10:23 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1123 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
07/11/2008  M68.00 MPH       LANCASTER          NE   ASOS

&&

DEWALD

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
July 11, 11:25 PM CST
Where
Pottawattamie County, 8.86 mi E of Macedonia
Measured
0.75 in hail
Reported by
Public
Coordinates
41.210, -95.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102694.